Thunderstorm Wind, Summers
- When
- April 4, 7:09 PM EST
- Where
- Summers County, 0.69 mi N of Lockbridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.830, -80.850
Two trees were blown down on Lockbridge Road.
A strong upper level low pressure system and cold front moved across the region on the night of the 4th into early on the 5th of April. A line of showers and thunderstorms accompanied this front producing isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A strong upper level low pressure system and cold front moved across the region on the night of the 4th into early on the 5th of April. A line of showers and thunderstorms accompanied this front producing isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 4, 7:03 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 PM EDT MON APR 4 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE MID ATLANTIC REGION TONIGHT
AND WILL MOVE OFFSHORE ON TUESDAY. HIGH PRESSURE WILL BUILD ACROSS
THE SOUTHEAST UNITED STATES FOR WEDNESDAY AND THURSDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
ON SECOND THOUGHT...HAVE EXTENDED THE WIND ADVISORY UNTIL 6 AM
TUESDAY TO ACCOUNT FOR EXPECTED WIND GUSTS ALONG THE FRONT.
SURROUNDING OFFICES HAD ALREAD EXTENDED THEIRS IN TIME AS WELL
THROUGH THIS EVENING AND OVERNIGHT.
PREVIOUS DISCUSSION...
PREFRONTAL CONVECTION SPREADING NEWD INTO SE WV AND
PORTIONS OF SWVA ATTM...ALONG THE ERN EDGE OF THE
INSTABILITY/HIGHER THETA-E AIR. CONVECTION ALONG THE FRONT IS
RAPIDLY APPROACHING THIS PREFRONTAL CONVECTION AND HAVE BUMPED
POPS TO CATEGORICAL OVER THE WRN CWA EARLY THIS EVENING...AND
SPREADING EWD THRU LATE EVENING. THE STORM PREDICTION CENTER
LATEST MESOSCALE DISCUSSION INDICATES AS THIS LINE MOVES IN THE
AIRMASS WILL BE MORE STABLE...BUT STILL THINK THE STRONGER WIND
ENERGY COULD MIX DOWN WITH THE LEADING EDGE TO PRODUCE SOME
ISOLATED WIND DAMAGE THIS EVENING MAINLY OVER THE WEST. WILL BE
MONITORING THIS.
OTHER CONCERN IS HEAVY RAIN AND POSSIBLE FLOODING. EXPANSE OF
SOLID RAIN BEHIND QLCS PUTTING DOWN MODERATE RAIN. WITH SOME
TRAINING WITH PREFRONTAL MAY CONSIDER A FLASH FLOOD WATCH FOR THE
WRN CWA ACROSS SE WV...FAR SW VA. BUT WILL AWAIT RADAR TRENDS
BEFORE DECIDING.
THE STRONG SW WINDS WILL BEGIN TO SUBSIDE AROUND 8 PM WITH LOSS OF
HEATING AND INCREASING CLOUDS...SO THE WIND ADVISORY WILL BE
ALLOWED TO EXPIRE AT 8 PM AS ADVERTISED.
MODELS NOT DOING A GOOD JOB OF THIS PREFRONTAL STUFF...BUT WILL
NOT MAKE TOO MANY MODIFICATIONS ON TIMING/GRIDS AFTER LATE EVENING.
MODELS STILL SHOWING LARGE PRESSURE RISES BEHIND THE FRONT AND
GOOD COLD AIR ADVECTION DURING THE DAY. TEMPERATURES WILL BE
NEARLY STEADY OR CLIMB ONLY A FEW DEGREES ON TUESDAY WITH 850 MB
TEMPERATURES DROPPING BACK TO ABOUT -4C. WINDS WILL ALSO BE GUSTY
OUT OF THE NORTHWEST DUE TO THE PRESSURE RISES AND COLD
ADVECTION...BUT WILL HOLD OFF ON ANY WIND ADVISORY UNTIL THIS
EVENINGS ADVISORY EXPIRES AND THE THREAT OF WINDS WITH ANY OF THE
THUNDERSTORMS IS OVER.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AXIS OF ELONGATED UPPER TROF PUSHES THROUGH THE FORECAST AREA
TUESDAY NIGHT...ALLOWING SFC HIGH PRESSURE TO BUILD INTO THE
SOUTHEAST U.S. BY DAWN WEDNESDAY. EARLY TUESDAY EVENING...THERE MAY
BE ENOUGH LOW LEVEL MOISTURE LINGERING FOR UPSLOPE SNOW SHOWERS IN
THE HIGHER ELEVATIONS OF GREENBRIER/BATH COUNTIES. THE GFS APPEARS
OVERDONE WITH THE COVERAGE OF PRECIP AT 00Z(8 PM EDT).
AS DRIER AIR QUICKLY PUSHES IN THE REGION AND WINDS SLACKEN IN THE
VALLEYS...TEMPS SHOULD FALL TO AROUND OR BELOW FREEZING. SINCE THE
GROWING SEASON HAS NOT STARTED IN MOST LOCATIONS...WILL HOLD OFF ON
ANY FROST/FREEZE HEADLINES AND MENTION THE FREEZING TEMPS IN THE
HWO.
WE REMAIN UNDER A PROGRESSIVE PATTERN THROUGH THE REMAINDER OF THE
SHORT TERM PERIOD...WITH WEAK UPPER RIDING BUILDING WEDNESDAY BEFORE
MORE SIGNIFICANT HEIGHT RISES ARRIVE THURSDAY. AS FOR TEMPS...
LEANED TOWARD THE SLIGHTLY COOLER NAM MOS VALUES FOR HIGHS WEDNESDAY
CONSIDERING THE COOL START TO THE DAY AND LIMITED MIXING.
FOR THURSDAY...KEPT THE FORECAST DRY WITH THE GFS THE OUTLIER IN
PRODUCING PRECIP IN THE GREENBRIER VALLEY THURSDAY AFTERNOON. WITH
VERY WEAK FORCING AND LIMITED MOISTURE PREFERRED THE DRY
NAM/ECMWF/SREF
SOLUTIONS. SURGING 1000-850MB THICKNESSES SHOULD ALLOW HIGH TEMPS
THURSDAY TO SOAR TO THE LOW TO MID 70S EAST OF THE BLUE RIDGE.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
LONG TERM MODELS ARE IN GOOD AGREEMENT THAT THE UPPER LEVEL RIDGE
OVER THE AREA THURSDAY FLATTENS FRIDAY AND SATURDAY...BEFORE
RE-BUILDING IN ADVANCE OF A DEEP UPPER LEVEL TROF IN THE CENTRAL
U.S. FOR SUNDAY AND MONDAY. INCREASED COVERAGE OF POPS SATURDAY AS
IMPULSES MOVE THROUGH THE AREA ON NORTHERN PERIPHERY OF UPPER RIDGE
AND WITH GFS ENSEMBLES SHOWING A LARGE NUMBER OF MEMBERS PRODUCING
PRECIP. KEPT POPS IN THE CHC OR SLIGHT CHC CATEGORY WITH LIMITED
MOISTURE TAP.
FOR MONDAY...THE GFS CONTINUES TO BE FASTER THAN THE ECMWF WITH THE
ARRIVAL OF A SFC FRONT...BUT THE TREND OF THE ECMWF HAS BEEN FASTER
WITH THE ARRIVAL OF PRECIP. THEREFORE...INCREASED COVERAGE AND
VALUES OF POPS MONDAY MAINLY IN THE MTNS.
TEMPS THROUGH THE PERIOD WILL ABOVE NORMAL.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
WILL STILL SEE SOME GUSTY WINDS EARLY THIS EVENING OUT EAST WITH
LOW LVL WIND SHEAR AN ISSUE FROM BCB EAST AS WELL BEFORE
CONVECTION MOVES IN. THE DRIER AIR HAS MADE FOR SLOWER TRANSITION
TO LOWER CIGS EVEN WITH SHOWERS AND STORMS OVER SE WV. HAVE SPED
UP TIMING OF CONVECTION BY 2 HOURS FROM PREVIOUS FORECAST...WITH
FRONT ARRIVING JUST BEHIND IT. LOOK FOR THUNDERSTORMS WITH HEAVIER
RAINS IMPACTING BLF/LWB AT TIMES FROM NOW UNTIL 02Z...WITH
MODERATE SHOWERS AFTERWARDS. POTENTIAL EXISTS FOR SVR WINDS WITH
SOME OF THE STORMS. WINDS SHIFT TO THE WEST THIS EVENING THEN
INCREASE DURING THE DAYLIGHT HOURS WITH MIXING. CIGS AT BLF SHOULD
STAY MVFR MOST OF THIS PERIOD...WITH LWB IMPROVING TO VFR BY 18Z
TUE.
AT BCB...EXPECT GUSTY WINDS WITH SHOWERS AND SOME THUNDER TO
ARRIVE BY 0230Z WITH MVFR CIGS AND SOME IFR VSBYS. WINDS SHIFT TO
THE NW BY 12Z AND GUST UP TO 30 KNOTS WITH VFR CONDITIONS
RETURNING LATE MORNING.
THE LINE OF SHRA/TSRA AFFECTS ROANOKE BY 04Z AND LYH/DAN FROM
05-6Z. THE QUESTION WILL BE IN HOW STRONG THE LINE WILL BE AS IT
MOVES EAST OVERNIGHT. KEPT THUNDER IN THE TAFS BUT EXPECT LESS
TIME OF THUNDER THAN FORECASTED.
LOOK FOR MVFR CONDITIONS TO IMPROVE TO VFR AT ROA/LYH/DAN IN THE
11Z-13Z TIME FRAME WITH WINDS GUSTING FROM THE WNW AT 25-35 KNOTS.
A RETURN TO VFR CONDITIONS IS EXPECTED FOR TUESDAY NIGHT THROUGH
THURSDAY AS THE AREA REMAINS UNDER A LARGE UPPER RIDGE OF HIGH
PRESSURE. THERE IS THE POTENTIAL FOR SCATTERED THUNDERSTORMS
FRIDAY AS A WEAK FRONT CROSSES THE AREA.
&&
.FIRE WEATHER...
A WIDESPREAD WETTING IS LIKELY AREA WIDE TONIGHT. LOOKING AT
ABOUT A HALF TO THREE QUARTERS OF AN INCH OF WETTING RAIN ON THE
AVERAGE. SO FIRE DANGER WILL BE ABATED TONIGHT.
&&
.CLIMATE...
BLUEFIELD BROKE THEIR RECORD HIGH BY REACHING 81 TODAY.
THE PREVIOUS RECORD WAS 79 IN 1985.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 AM EDT TUESDAY FOR VAZ007-009>020-
022>024-032>035-043>047-058-059.
NC...WIND ADVISORY UNTIL 6 AM EDT TUESDAY FOR NCZ001>006-018>020.
WV...WIND ADVISORY UNTIL 6 AM EDT TUESDAY FOR WVZ042>045.
&&
SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...PH
LONG TERM...PH
AVIATION...AMS/WP
FIRE WEATHER...
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 349 PM EDT MON APR 4 2011 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-051200- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 349 PM EDT MON APR 4 2011 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG WIND GUSTS POSSIBLE AGAIN TUESDAY. AREAS OF FROST CAN BE EXPECTED WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-051200- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 349 PM EDT MON APR 4 2011 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. WIND ADVISORY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG WIND GUSTS ARE POSSIBLE AGAIN TUESDAY. PATCHY FROST IS POSSIBLE WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 514 PM EDT MON APR 4 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-050000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON... KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 514 PM EDT MON APR 4 2011 FIRE DANGER WILL BE ENHANCED BY STRONG WIND GUSTS AND LOW HUMIDITY THROUGH EARLY EVENING. GUSTY SOUTHWEST WINDS OF 35 TO 50 MPH AHEAD OF A STRONG COLD FRONT...COMBINED WITH LOW HUMIDITY...NEAR 30 PERCENT...WILL HELP DRY GRASS...LEAVES...AND BRUSH INTO EARLY EVENING. THIS SUGGESTS CONDITIONS WILL BE MORE PRONE TO BRUSH AND WILD-LAND FIRES. OPEN AIR BURNING OF ANY KIND IS HIGHLY DISCOURAGED. PLEASE EXTINGUISH POTENTIAL IGNITION SOURCES SUCH AS CIGARETTES AND MATCHES APPROPRIATELY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT MON APR 4 2011
NCZ001-002-018-VAZ007-009-010-015-050015-
ALLEGHANY NC-ASHE NC-BLAND VA-GRAYSON VA-SMYTH VA-TAZEWELL VA-
WATAUGA NC-
724 PM EDT MON APR 4 2011
...A LINE OF STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY...ASHE...BLAND...GRAYSON...SMYTH...TAZEWELL AND WATAUGA
COUNTIES...
AT 718 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS MOVING INTO
TAZEWELL...SMYTH AND GRAYSON COUNTIES. THIS LINE IS MOVING TO THE
EAST AT AROUND 55 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR CERES AROUND 730 PM AND BOISSEVAIN AROUND 735
PM.
LAT...LON 3634 8185 3635 8173 3641 8175 3657 8170
3663 8161 3692 8184 3698 8179 3715 8191
3724 8171 3721 8168 3721 8156 3732 8139
3697 8134 3695 8138 3690 8133 3636 8126
3637 8134 3634 8137 3625 8190 3629 8192
16The Charleston,WV radar (KRLX), 93 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees were blown down on Lockbridge Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299713.